Alabama, 2019

Tornadoes and Damaging Wind in Alabama, January 19, 2019

January 19, 2019 · NWS BMX · 6 events in 5 counties and zones

A strong storm system developed over the southern Plains on Friday. A surface low deepened as it moved northeastward across the lower Mississippi Valley early Saturday.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
6
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A strong storm system developed over the southern Plains on Friday. A surface low deepened as it moved northeastward across the lower Mississippi Valley early Saturday. Increasing southerly surface winds ahead of the surface low ushered in lower 60s surface dew points into south-central Alabama. The storm system was accompanied by high shear values and strong forcing aloft. The combination of a high-shear and|low level instability was conducive for severe thunderstorm development.

Several rotating thunderstorms were present within a broken line of storms that moved through Central Alabama Saturday afternoon. A total of 4 tornadoes touched down and affected Dallas, Autauga, Elmore and Coosa Counties. In addition to these tornadoes, there were a few reports of damaging straight-line winds and numerous reports of trees down due to the strong winds both ahead and behind the strong cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jan 19, 12:10 PM CST, 1 hour 37 minutes earlier.

Area forecast discussion, Jan 19, 12:10 PM CST, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1210 PM CST Sat Jan 19 2019

.UPDATE...
For 18Z Aviation.

&&

.SHORT TERM...

Line of showers with a few thunderstorms extended from west-
central Tuscaloosa County southwest into southern Sumter County
and back into southeast Mississippi.

Potential for damaging winds remains possible with this line of
convective activity and the risk will continue into early this
evening as it moves east across the area.

Potential for isolated tornadoes will highest roughly along and
south of Interstate 20 as best overlap of wind shear/helicity and
surface-based instability will reside in this area.

Most destabilization is near the U.S. Highway 80 corridor over our
far southern counties with some breaks in cloud cover observed by
satellite over Pike/Barbour Counties. Highest instability may
materialize over our far southeast counties later this afternoon.

05

Previous short-term discussion:Today and Tonight.

A busy 24 hours is ahead for Central AL weather-wise. We start off
with some areas of dense fog this morning before winds start to pick
up ahead of an approaching surface low and cold front. Then we have
the threat for severe weather, bringing the chance for even stronger
straight line winds and tornadoes. After the cold front passes, very
cold air is advected into Central AL, leading to at least some
chance for scattered snow flurries (no accumulations). For
organizational purposes, I'll break down each part of today's
forecast below.

Fog:

We've had some areas of dense fog develop overnight across
southeastern portions of Central AL. Visibilities as low as 1/2 mile
at times can be expected through roughly 7am before the winds pick
up and begin to mix out the morning fog.

Wind:

Wind speeds begin increasing throughout the morning hours as a
deepening surface low builds into Western TN. This will steepen the
pressure gradient across Central AL, leading to gusty winds for most
of the day regardless of any thunderstorm activity. Currently, I
have forecast sustained winds 20-25 mph with gusts over 30 mph.
Mountain ridgetops will see even higher speeds. Therefore, I have
issued a wind advisory across all of Central AL from 9am to 7pm
today. As the front passes, we could see a brief period of
decreased winds (still windy, just not exceeding 30 mph gusts)
before winds pick back up late tonight into the overnight hours.
Another wind advisory may be needed later to capture this, but for
now I'll focus on this morning/afternoon's wind.

Severe Storms:

The deepening surface low is associated with a deep
upper level trough that brings substantial dynamic forcing along
with it. Ahead of the cold front, moisture is advected northward
with dewpoints reaching into the 60s for most of the area. At this
time, guidance has come into better agreement on a single line of
thunderstorms (QLCS) moving from the west-northwest across Central
AL, beginning around 10am and pushing east of our area by 6-7pm. As
this system slides through, lapse rates are in the 5.7-6.0 range,
which is decent for January. Surface instability ranges from around
200 J/kg in the northern portions of Central AL to 400-700 J/kg in
the southern half of the area. While areas in the north don't have
quite as much instability, it should be sufficient for thunderstorm
development. 500-700 J/kg is certainly more than enough instability
for this time of year to support severe thunderstorm development.

As I mentioned before, the deep trough, coupled with the deepening
surface low sets up a very dynamic system today. The 850mb jet has
winds speeds over 60 kts, while the upper level jet exceeds 110-
120kts. With these winds aloft, and the more southerly surface winds
due to the ageostrophic flow around the surface low, the environment
becomes highly sheared. 0-6km Bulk shear is 60-75 kts with 0-1km
over 40kts. The 0-6km shear vectors are also nearly perpendicular to
the forcing and 0-3km vectors are roughly 35-45 degrees. So,
unsurprisingly, the 0-3km SRH is anywhere from 500-800 m^2/s^2. It
is worth noting guidance suggests that the upper level jet could
split this afternoon over Central AL, leading to a slight
disconnect, mainly in the northern portions of the area, where the
low level jet is not overlapped with the upper level jet that hangs
back in MS; however, the southern part of the split is still over
the southern portions of Central AL. Ultimately, this could limit
the deep shear in the north slightly. Combine that with the lower
instability, leads me to think there could be a "relative" lower
risk of damaging winds and tornadoes in the northern portions
compared to the southern half. Therefore, I will continue mentioning
a slight risk for most of Central AL, with the far north remaining
in a marginal risk. The main threat is still damaging winds, but I
don't want to under-sell the tornado threat either because latest
high-res guidances suggest some decent updraft helicity with the
storms that move through the southern areas.

Uncertainties in the severe threat:
Ahead of this system, we aren't expecting any significant
clearing in cloud cover. While we may not get tapped out with pre-
frontal rain, the expansive cloud cover could limit overall
destabilization. There is also the possibility that we have too
much environmental shear, which is really difficult to determine
forecast-wise because it's all related to the balance between the
instability and shear. Too much shear can "tear apart" any
developing updrafts, limiting the overall strength of the storms.
This is difficult to forecast because any micro-scale (storm
scale) changes in the available instability and shear could go one
way or the other. Considering the environmental shear is very
high with this system, I think we're going to need at least a
decent amount of instability (perhaps more than what would
typically get storms going in January) to help sustain the
updrafts. Therefore, the best chance for any tornado development
could be in the far southern areas where instability is forecast
to be closer to 700 J/kg (with the assumption that we are able to
destabilize). Even outside this higher instability (anywhere in
the marginal and slight risk areas) the QLCS has the potential to
produce damaging straight line winds, so I don't see any reason to
change the current risk areas. The forecast will likely need to
be updated based on mesoscale changes later this morning as we
determine the amount of destabilization across Central AL.

Snow Flurries:

The cold front pushes through Central AL and the main precip slides
east of our area by 6-7pm. Increasing winds will speed up the cold
air advection and temperatures will begin dropping below freezing
beginning in the northwest soon after midnight. At this same time,
the main upper level trough axis swings through, so any lingering
moisture could have enough lift to generate some precip. Forecast
soundings show a pretty shallow layer of moisture that drops in the
-7 to -8 degree celsius range for at least a couple of hours before
the dry air moves in. While this isn't quite the -10 to -20 degree
range we typically like to see for dendritic growth of snow
crystals, we're limited by the accuracy and resolution of model
data. Therefore, I don't want to completely rule out the possibility
of some scattered snow flurries for a few hours sometime after
midnight for most locations north of the I-85 corridor. Any snow
flurries won't amount to much, so I don't expect any accumulations
or impacts for early Sunday morning.

25/Owen

.LONG TERM...
Sunday through Friday.

As the system moves out Sunday morning, a few flurries will remain
possible as temperatures continue to drop through the morning. The
afternoon will be cold and windy as cold air really begins to set
in. High pressure builds in and will keep the area dry through
Tuesday morning.

Rain will begin to spread into the area late Tuesday afternoon in
advance of the system. This will be a very slow moving system so
rain chances really do not become likely until Wednesday morning in
the west and late Wednesday afternoon in the east. This will allow
the southerly flow to increase and bring in upper 60 degree
temperatures into the southeast by the afternoon, just before the
rain becomes widespread. Rain will continue through Wednesday night
so continued with the high rain chances. There will be a brief
window Thursday morning across the north that some rain could be
mixed with snow on the back edge of the precipitation, so did include
the chance here. Based on trends, it appears that it would be
generally just flurries once again. High pressure builds in on
Friday. Models are pretty consistent on this so confidence is fairly
high on the chances of rain and overall timing.

As we move into Friday, there are some model discrepancies, but the
both indicate a clipper system will slide southeast along the
backside of the trough. The GFS is a little more bullish than its
counterpart the Euro, so confidence on this system is low. With that
said, the overall timing of the system would be late Friday
afternoon into the overnight hours on Friday night. If the system
holds together there would be rain on the onset switching to snow
after 6 to 9 pm across the north. Will forego any mention of winter
in the HWO at this time as confidence is just too low to to include
but definitely worth watching the trends over the next few days.

16

&&

.AVIATION...
18Z TAF Discussion.

The main line of showers/storms is currently moving through the
western portion of Central Alabama at this time. Low clouds and
elevated winds/wind gusts are to be expected at all terminals as
this line continues to progress to the east. There has been very
little lightning with this line but have kept the mention of
VCTS/TSRA for all terminals as the line moves through. Amendments
can be made if needed. Included TEMPO groups to time out the
passage of the line that contains the heaviest rainfall. The line
will move through KBHM and KEET by 19Z and continue to move east
throughout the afternoon. Generally by 00Z and beyond shower/storm
activity should be to the east of the area. Lingering showers
cannot be ruled out. Cloud coverage will linger and winds/wind
gusts will remain elevated through tomorrow morning.

07

&&

.FIRE WEATHER...

Increasing rain chances today with gusty winds likely. Dry and
cold conditions will move into the region for Sunday and Monday.
There are no fire weather concerns at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     67  30  37  22  43 / 100  20  10   0   0
Anniston    66  31  39  22  45 / 100  20  10   0   0
Birmingham  64  30  39  24  46 / 100  20  10   0   0
Tuscaloosa  66  31  42  26  48 / 100  20   0   0   0
Calera      66  30  41  25  47 / 100  20  10   0   0
Auburn      69  34  43  26  47 / 100  60  10   0   0
Montgomery  73  35  44  27  50 / 100  20  10   0   0
Troy        70  34  45  27  51 / 100  50   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Wind Advisory until 7 PM CST this evening for the following
counties: Autauga...Barbour...Bibb...Blount...Bullock...
Calhoun...Chambers...Cherokee...Chilton...Clay...Cleburne...
Coosa...Dallas...Elmore...Etowah...Fayette...Greene...Hale...
Jefferson...Lamar...Lee...Lowndes...Macon...Marengo...Marion...
Montgomery...Perry...Pickens...Pike...Randolph...Russell...
Shelby...St. Clair...Sumter...Talladega...Tallapoosa...
Tuscaloosa...Walker...Winston.

&&
Hazardous weather outlook, Jan 19, 1:33 PM CST, 14 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
133 PM CST Sat Jan 19 2019

ALZ011>015-017>050-202245-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
133 PM CST Sat Jan 19 2019

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...This Afternoon and Tonight.

Damaging straight line winds and brief tornadoes are possible through
7 pm. The best chance for severe thunderstorms and tornadoes will
along and east of a line from Blountsville, to Trussville, to Calera,
to Selma.

Winds ahead of a strong cold front will be sustained at 20 to 25 mph
with gusts near 35 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Due to the forecast rainfall amounts over the weekend, river
flooding is anticipated again near the Mississippi state line. The
Tombigbee River at Bevill Lock and Dam will enter Minor Flood Stages
Sunday and Monday before receding.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management will be needed
today.

In the hours before

Local storm report, Jan 19, 1:11 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
111 PM CST SAT JAN 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     TSTM WND DMG     1 NNE LAKE LURLEEN STAT 33.32N 87.67W
01/19/2019                   TUSCALOOSA         AL   EMERGENCY MNGR

            SUB-SEVERE WINDS ESTIMATED 40-50 MPH. TIME
            AND LOCATION APPROXIMATE.

&&

JH

The radar

The Birmingham radar (KBMX), 93 km away, was scanning. The volume nearest the first event began at 19:46 UTC.

Open the radar archive at this moment

Event by event

5 tornado, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Dallas

When
January 19, 1:47 PM CST to 1:54 PM CST
Where
Dallas County, 2.13 mi NW of Tyler to 5.04 mi NNE of Tyler
Rating
EF1
Path length
5.26 mi
Path width
75 yd
Continued into
Autauga, Al (BMX)
Reported by
NWS Storm Survey
Coordinates
32.348, -86.910

National Weather Service meteorologists surveyed damage in eastern Dallas County and determined that it was consistent with an EF1 tornado, with maximum sustained winds near 100 mph. The tornado touched down near the intersection of County Road 74 and County Road 885. The tornado either snapped off or uprooted hundreds of trees as it moved northeastward. As the tornado moved parallel to County Road 461, it damaged some large farm irrigation equipment. The tornado turned slightly eastward as it neared the intersection of County Road 461 and County Road 462, then crossed the Alabama River into Autauga County.

Tornado, Autauga

When
January 19, 1:54 PM CST to 1:55 PM CST
Where
Autauga County, 5.14 mi SW of Mulberry to 4.39 mi SW of Mulberry
Rating
EF0
Path length
0.87 mi
Path width
75 yd
Reported by
NWS Storm Survey
Coordinates
32.393, -86.837

National Weather Service meteorologists surveyed damage in southwest Autauga County and determined that it was consistent with an EF0 tornado, with maximum sustained winds near 70 mph. This tornado was a continuation from Dallas County where it crossed the Alabama River. The tornado was in a weakening phase once it moved into Autauga County and only produced minor tree damage. The tornado lifted near County Road 1.

Tornado, Autauga

When
January 19, 2:04 PM CST to 2:17 PM CST
Where
Autauga County, 3.16 mi S of Independence to 1.99 mi SW of Poseys Xrds
Rating
EF1
Path length
9.08 mi
Path width
400 yd
Injuries
2 direct, 0 indirect
Reported by
NWS Storm Survey
Coordinates
32.485, -86.728

National Weather Service meteorologists surveyed damage in Autauga County and determined that it was consistent with an EF1 tornado, with maximum sustained winds near 90 mph.

The tornado touched down at Shiloh Circle, just west of County Road 45. The tornado caused minor roof damage to one home and also produced minor tree damage. The tornado continued due east to County Road 19, where one home suffered roof damage and numerous trees were snapped and uprooted. At this point, the tornado turned toward the northeast and traveled through a forested and swampy area. As it reached Seaside Road, the tornado destroyed a small business garage, damaged a few outbuildings, and produced tree damage. The tornado turned toward the east traveling through a large wooded area and uprooted numerous trees. At County Road 46, two homes suffered minor roof and siding damage along with more tree damage. The tornado continued producing tree damage as it crossed Highway 82, County Road 69, and County Road 21. Between County Road 21 and Goodson Howser Road, a couple of homes received minor roof damage, a few outbuildings were damaged, and trees were uprooted. One unsecured mobile home was rolled over and destroyed. Two occupants of the mobile home suffered minor injuries. The tornado lifted before reaching Goodson Howser Road.

Tornado, Elmore

When
January 19, 2:52 PM CST to 3:15 PM CST
Where
Elmore County, 2.28 mi SSW of Wetumpka to 1.6 mi E of Cotton
Rating
EF2
Path length
18.11 mi
Path width
700 yd
Injuries
4 direct, 0 indirect
Reported by
NWS Storm Survey
Coordinates
32.520, -86.237

National Weather Service meteorologists surveyed damage in Elmore County and determined that it was consistent with an EF2 tornado, with maximum sustained winds near 135 mph. The tornado began near the Coosa River just southwest of downtown Wetumpka. It quickly intensified as it moved northeast into downtown Wetumpka. The extent of damage done to multiple structures in Wetumpka indicated a tornado with high-end EF2 wind speeds. The damage included: collapse/failure of exterior walls, significant damage to interior walls, roof failures, shifting of structures, and collapse of structures due to direct and indirect causes. Several vehicles were also tossed or rolled, with debris puncturing framing. Trees were also snapped and uprooted. The First Presbyterian Church was heavily damaged, but rescue/clean-up efforts precluded an accurate assessment of damage.

The tornado continued northeastward, crossed the Coosa River, and then paralleled State Route 170 as it continued to damage structures and snap and uproot trees. The tornado cycled as it moved northeast into the northern portions of the town of Eclectic, evident via a new radar TDS (tornado debris signature) and fluctuating degree of damage. The tornado dissipated just before Lake Martin, near Holly Mill Road.

Tornado, Coosa

When
January 19, 2:58 PM CST to 3:01 PM CST
Where
Coosa County, 2.05 mi W of Cottage Grove to 1.68 mi SSE of Hissop
Rating
EF1
Path length
1.7 mi
Path width
112 yd
Reported by
NWS Storm Survey
Coordinates
32.853, -86.155

National Weather Service meteorologists surveyed damage in Coosa County and determined that it was consistent with an EF1 tornado, with maximum sustained winds near 100 mph. The tornado touched down near County Road 101, about one mile north of County Road 61. The tornado tracked northeast and paralleled County Road 101, where it |snapped or uprooted hundreds of trees. The tornado lifted on County Road 30, about one mile south of Highway 22.

Thunderstorm Wind, Lee

When
January 19, 4:54 PM CST to 4:55 PM CST
Where
Lee County, 0.9 mi SW of J C Meadows Xrds
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
32.490, -85.180

Several trees uprooted near the intersection of Lee Road 440 and Lee Road 179.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2019Every state in 2019This day in weather historyThe tornado archive for Alabama, 2019Warnings in Alabama, January 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 803243, 803244, 803245, 803261, 803295, 803296.